Florida, 2007

Rip Currents in Florida, May 27 to 30, 2007

May 27 to 30, 2007 · NWS MFL · 3 events in 2 counties and zones

Three people drowned at southeast Florida beaches over the Memorial Day weekend as a result of rip currents. East winds of 15 to 20 mph persisted for several days and caused favorable conditions for numerous rip currents.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
3
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

Three people drowned at southeast Florida beaches over the Memorial Day weekend as a result of rip currents. East winds of 15 to 20 mph persisted for several days and caused favorable conditions for numerous rip currents.

A total of 30 rescues were performed along Palm Beach County beaches alone, with many more likely to have occurred across all of southeast Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at May 27, 1:13 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, May 27, 1:13 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI FL
213 PM EDT SUN MAY 27 2007

.DISCUSSION...SFC HIGH OFF THE ERN SEA BOARD WILL CONTINUE NEARLY
STATIONARY THROUGH AT LEAST WEDNESDAY NIGHT. THIS WILL KEEP AN
MODERATE EAST WIND FLOW OVER S. FL THROUGH THIS PERIOD. WL EXPECT
PATCHES OF LOW CLOUDS/LIGHT SHOWERS TO CONTINUE THROUGH THIS
PERIOD...HOWEVER UPPER RIDGE ANCHORED OVER THE PENINSULA WILL TEND
TO LIMIT THIS ACTIVITY TO ONLY A SLIGHT CHANCE.

GFS STILL BRINGS A RATHER VIGOROUS SHORT WAVE TO THE GREAT LAKES
REGION AND SHOVING BOTH...THE UPPER AND SFC RIDGE...EAST AND OUT
OF THE AREA TOWARD THE MIDDLE AND END OF THE WEEK. THIS WILL
ALLOW AN OLD (LEFT OVER) FRONTAL BOUNDARY OVER THE WESTERN ATLC TO
MOVE SLOWLY WESTWARD TOWARD SOUTH FLORIDA AND INCREASING OUR
CHANCES FOR RAIN DURING THIS PERIOD. HOWEVER...THIS GFS RUN IS NOT
AS WET AS PREVIOUS RUNS AND ONLY INDICATES A POPS IN THE LOW
CHANCE CATEGORY.

&&

.AVIATION...CONDITIONS WILL REMAIN STATUS QUO WITH VFR CONDITIONS PREVAILING
AND WINDS OUT OF THE ENE 15-20 KT DAYLIGHT HOURS AND 10-15 KT AT
NIGHT. WINDS WILL BE SLIGHTLY LOWER AT APF. THERE COULD AGAIN BE A
FEW SHOWERS MOVING IN OFF THE ATLANTIC OVERNIGHT AND MONDAY...BUT
COVERAGE IS FCST TO BE LIMITED ENOUGH TO PRECLUDE ANY MENTION IN
THE TAFS.

&&

.MARINE...WINDS WILL REMAIN IN THE MODERATE RANGE AT LEAST THROUGH
TO MID WEEK...ESPECIALLY OVER ATLC WATERS. A SLIGHT DECREASE IN
SPEED IN INDICATED TOWARD THE END OF THE WEEK AS THE HIGH MOVES
AWAY FROM THE AREA AND THE PRESSURE GRADIENT RELAXES.

&&

.FIRE WEATHER...RELATIVE HUMIDITIES WILL REMAIN ABOVE CRITICAL
VALUES THROUGH THE ENTIRE FORECAST PACKAGE AS THE EAST FLOW
CONTINUES TO ADVECT MOISTURE INTO THE LOCAL AREA.

&&

.PRELIMINARY POINT TEMPS/POPS...
WEST PALM BEACH  74  84  76  85 / -  10 -  20
FORT LAUDERDALE  75  86  77  85 / 10 20 10 30
MIAMI            73  86  75  86 / 10 20 10 30
NAPLES           68  91  71  89 / -  10 -  20

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
AM...NONE.
GM...NONE.
&&

LONG TERM...47/RGH
SHORT TERM/AVIATION...57/DG
Hazardous weather outlook, May 27, 3:41 AM EST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
441 AM EDT SUN MAY 27 2007

FLZ063-066>075-272045-
GLADES-HENDRY-PALM BEACH WESTERN-PALM BEACH EASTERN-
WESTERN COLLIER-EASTERN COLLIER-WESTERN BROWARD-
BROWARD METROPOLITAN-WESTERN DADE-DADE METROPOLITAN-
MAINLAND MONROE-
440 AM EDT SUN MAY 27 2007

...HIGH RISK OF RIP CURRENTS ATLANTIC BEACHES...
...MINOR BEACH EROSION POSSIBLE ALONG EAST COAST...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY AND TONIGHT

RIP CURRENTS: EAST WINDS OF 15 TO 20 MPH OR SLIGHTLY HIGHER WITH
FREQUENT HIGHER GUSTS ALONG THE ATLANTIC COAST WILL RESULT IN A
HIGH RISK OF RIP CURRENTS AT THE ATLANTIC BEACHES OF PALM BEACH,
BROWARD, AND MIAMI-DADE COUNTIES. STRONG RIP CURRENTS ARE LIKELY.
AS A RESULT, SWIMMING IS NOT ADVISED AT THESE BEACHES. GIVEN THE
PERSISTENCE OF THE STRONG WINDS MINOR BEACH EROSION IS ALSO LIKELY
PARTICULARLY AROUND THE TIME OF HIGH TIDE WHICH IS EXPECTED TOWARD
THE EARLY MORNING HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A STRONG EAST TO NORTHEAST WIND FLOW WILL CONTINUE ACROSS THE AREA
THROUGH AT LEAST MONDAY. THIS WILL CONTINUE TO RESULT IN A HIGH RISK
OF RIP CURRENTS ALONG THE ATLANTIC BEACHES THROUGH THE REMAINDER OF
THE WEEKEND AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.

In the hours before

Special weather statement, May 27, 9:30 AM EST, 4 hours 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
1030 AM EDT SUN MAY 27 2007

FLZ068-072-074-280000-
PALM BEACH EASTERN FL-BROWARD METROPOLITAN FL-DADE METROPOLITAN FL-
1030 AM EDT SUN MAY 27 2007

...VERY DANGEROUS RIP CURRENTS CONTINUE TO AFFECT THE PALM
BEACH...BROWARD...AND MIAMI-DADE COUNTY ATLANTIC BEACHES...

ONSHORE WINDS OF 15 TO 20 MPH WITH HIGHER GUSTS WILL CONTINUE
ALONG THE ATLANTIC BEACHES OF SOUTHEAST FLORIDA. THE PERSISTENT
STRONG EASTERLY WINDS CONTINUE TO PRODUCE VERY DANGEROUS RIP
CURRENTS AT THE ATLANTIC BEACHES OF PALM BEACH...BROWARD...AND
MIAMI-DADE COUNTIES. THESE STRONG RIP CURRENTS WILL CONTINUE THROUGH
THE END OF THE HOLIDAY WEEKEND DUE TO A CONTINUED STRONG ONSHORE
WIND FLOW.

A RIP CURRENT IS A 10 TO 30 YARD WIDE CHANNEL OF WATER THAT CAN PULL
EVEN A STRONG SWIMMER INTO DEEPER WATER. DUE TO THE LIFE THREATENING
DANGERS THAT THESE STRONG CURRENTS OF WATER POSE...SWIMMING IS NOT
ADVISED AT THE ATLANTIC BEACHES TODAY AND THROUGH AT LEAST MONDAY.

IF CAUGHT IN THE SEAWARD PULL OF A RIP CURRENT...DO NOT ATTEMPT TO
MOVE DIRECTLY TOWARD SHORE. INSTEAD...MOVE SIDEWAYS ACROSS THE RIP
CURRENT UNTIL THE PULL EASES. AN ALTERNATE METHOD OF ESCAPE IS TO
LET THE RIP CURRENT PULL YOU SEAWARD 50 TO 100 YARDS WHERE THE FORCE
WEAKENS...THEN SWIM TOWARD THE BEACH AT AN ANGLE AWAY FROM THE
CURRENT.

DG

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 rip current. Local standard time, as filed.

Rip Current, Coastal Palm Beach County

When
May 27, 2:15 PM EST
Where
Coastal Palm Beach County forecast zone
Deaths
1 direct, 0 indirect
Injuries
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A 32-year old man drowned trying to save a girl caught in a rip current at the beach behind the Four Seasons hotel in Palm Beach. His friend, a 31-year-old man, was rescued and taken to the hospital.

No lifeguards are stationed at the beach.

Rip Current, Coastal Miami-Dade County

When
May 28, 6:30 PM EST
Where
Coastal Miami-Dade County forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Newspaper
Coordinates
25.609, -80.499 (the zone’s center; the record gives no point)

An 18-year-old male drowned while swimming with two teenage friends along Miami Beach at 70th Street. No lifeguards were on duty at the time of the drowning around 7:30 PM EDT. The body washed ashore about 4 hours later about 5 blocks away.

The two friends were taken to the hospital and released shortly thereafter.

Rip Current, Coastal Palm Beach County

When
May 30, 11:15 AM EST
Where
Coastal Palm Beach County forecast zone
Deaths
1 direct, 0 indirect
Reported by
Newspaper
Coordinates
26.648, -80.436 (the zone’s center; the record gives no point)

A 56-year-old Slovakian man visiting on business drowned at the beach behind The Breakers in Palm Beach. Hotel lifeguards pulled the man out of the water but could not revive him.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Palm Beach County2007-05-2732MaleIn WaterDirect
Rip Current, Coastal Miami-Dade County2007-05-2818MaleIn WaterDirect
Rip Current, Coastal Palm Beach County2007-05-3056MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2007Every state in 2007This day in weather historyWarnings in Florida, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 35453, 35456, 35457.